Methadone use for opioid use disorder and chronic pain has increased since the start of the century with about 4.4 million dispensed prescriptions in 2009. With increased use of methadone, there has been increasing reporting of less commonly reported side effects (ie, hypoglycaemia). Here, we describe a woman in her 70s with history of opioid use disorder on methadone, stage 4 chronic kidney disease and prior hypoglycaemic episodes who initially presented with perforated gastric ulcer requiring surgical repair. Her perioperative course was complicated by profound hyperinsulinaemic hypoglycaemia. Given concern for methadone-induced hypoglycaemia, methadone was discontinued with monitoring of subsequent blood glucose, insulin, C peptide, proinsulin, β-hydroxybutyrate and blood methadone levels. As the serum methadone levels decreased, insulin levels substantially decreased in parallel. After 21 days off methadone, dextrose infusion was discontinued with restoration of euglycaemia. In a patient with hyperinsulinaemic hypoglycaemia and methadone use, it is important to consider discontinuing methadone and re-evaluate fasting glucose levels prior to an extensive and invasive insulinoma workup.
Keywords: Drugs: endocrine system; Endocrine system; Psychiatry (drugs and medicines).
© BMJ Publishing Group Limited 2022. Re-use permitted under CC BY-NC. No commercial re-use. See rights and permissions. Published by BMJ.